Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 54, NWS Milwaukee, WI

August 12, 2007Dane County, Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 12, 2007, 12:37 AM CDT for Dane County, Jefferson County, Wisconsin. It was in force for 68 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2007, 12:37 AM CDT (05:37 UTC)
Expired
Aug 12, 2007, 1:45 AM CDT
In force
68 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dane County, WI, Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 50 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 12:51 AM CDTTSTM WND GST 651 E Mount Horeb, WI
Aug 12, 1:07 AM CDTTSTM WND DMG3 Ssw Madison, WIPOWER LINES DOWN AND POWER OUTAGE IN THE AREA NEAR TODD DRIVE AND THE BELTLINE HIGHWAY.
Aug 12, 1:08 AM CDTTSTM WND DMG5 Sw Madison, WI2 TREES DOWN ON THE SOUTHWEST SIDE OF THE CITY.
Aug 12, 1:41 AM CDTTSTM WND DMG4 W Eagle, WILARGE TREE DOWN ON WEST SIDE OF COUNTY HIGHWAY Z 0.4 MILE NORTH OF STATE HIGHWAY 59.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 9:57 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2007-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2007-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 120539
SVRMKX
WIC025-055-120645-
/O.NEW.KMKX.SV.W.0054.070812T0537Z-070812T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1237 AM CDT SUN AUG 12 2007

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 145 AM CDT

* AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 17 MILES NORTH OF WATERTOWN TO 6 MILES NORTHWEST 
  OF MOUNT HOREB...AND MOVING SOUTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WATERLOO...VERONA...MONONA AND MCFARLAND BY 1245 AM CDT...
  WATERTOWN...OREGON...LAKE MILLS AND DEERFIELD BY 1250 AM CDT...
  STOUGHTON AND LAKE RIPLEY BY 1255 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS COLUMBIA 
AND SAUK COUNTIES. THIS IS A DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4308 8982 4328 8931 4328 8901 4320 8900
      4320 8854 4285 8854 4284 8859 4284 8886
      4285 8900 4287 8902 4288 8981 4290 8982

$$

HENTZ
4 follow-up statements
000 
WWUS53 KMKX 120553
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1253 AM CDT SUN AUG 12 2007

WIC025-055-120645-
/O.CON.KMKX.SV.W.0054.000000T0000Z-070812T0645Z/
JEFFERSON-DANE-
1253 AM CDT SUN AUG 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR DANE AND JEFFERSON COUNTIES...

AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 31 MILES NORTH OF WATERTOWN TO DEANSVILLE TO 30 MILES 
WEST OF MOUNT HOREB MOVING SOUTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT VERNON...WATERLOO...VERONA AND MONONA BY 100 AM CDT...
  PAOLI...HUBBLETON...MCFARLAND AND FITCHBURG BY 105 AM CDT...
  OREGON AND LAKE MILLS BY 110 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4320 8984 4329 8967 4328 8901 4320 8900
      4320 8854 4285 8854 4284 8859 4284 8886
      4285 8900 4287 8902 4288 8981 4290 8982

$$

CRAVEN
000 
WWUS53 KMKX 120617
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
117 AM CDT SUN AUG 12 2007

WIC025-055-120645-
/O.CON.KMKX.SV.W.0054.000000T0000Z-070812T0645Z/
JEFFERSON-DANE-
117 AM CDT SUN AUG 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR DANE AND JEFFERSON COUNTIES...

AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM WATERTOWN TO 8 MILES NORTHWEST OF MONROE...MOVING 
SOUTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HELENVILLE...BUSSEYVILLE...ALBION AND FORT ATKINSON BY 125 AM
  CDT...
  ROME AND SULLIVAN BY 130 AM CDT...
  HEBRON BY 135 AM CDT...
  PALMYRA BY 140 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4320 8984 4329 8967 4328 8901 4320 8900
      4320 8854 4285 8854 4284 8859 4284 8886
      4285 8900 4287 8902 4288 8981 4290 8982

$$

CRAVEN
000 
WWUS53 KMKX 120632
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
131 AM CDT SUN AUG 12 2007

WIC025-120641-
/O.CAN.KMKX.SV.W.0054.000000T0000Z-070812T0645Z/
DANE-
131 AM CDT SUN AUG 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR DANE COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND MOVED SOUTH AND EAST OF THE AREA.

LAT...LON 4287 8902 4319 8901 4318 8853 4285 8854
      4284 8859 4284 8886 4285 8900

$$

WIC055-120645-
/O.CON.KMKX.SV.W.0054.000000T0000Z-070812T0645Z/
JEFFERSON-
131 AM CDT SUN AUG 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR JEFFERSON COUNTY...

AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 7 MILES SOUTHWEST OF DELAFIELD TO MONROE...MOVING 
SOUTHEAST AT 45 MPH.

MOVE INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 4287 8902 4319 8901 4318 8853 4285 8854
      4284 8859 4284 8886 4285 8900

$$

CRAVEN
000 
WWUS53 KMKX 120645
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
145 AM CDT SUN AUG 12 2007

WIC055-120655-
/O.EXP.KMKX.SV.W.0054.000000T0000Z-070812T0645Z/
JEFFERSON-
145 AM CDT SUN AUG 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY EXPIRES AT
145 AM CDT...

WIND GUSTS TO 40 MPH ARE EXPECTED BUT SEVERE WIND GUSTS ARE NO 
LONGER ANTICIPATED. 

LAT...LON 4287 8902 4319 8901 4318 8853 4285 8854
      4284 8859 4284 8886 4285 8900

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:04 PM CDT, 9 hours 33 minutes earlier.

Area forecast discussion, Aug 11, 3:04 PM CDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
304 PM CDT SAT AUG 11 2007

.DISCUSSION...FORECAST FOCUS ON CONVECTION POTENTIAL FOR TONIGHT
AND POTENTIAL OF WEATHER SYSTEM FOR MONDAY NIGHT.

.SHORT TERM...NGM/RUC/GFS/NAM/WRF PROGS IN CLOSE AGREEMENT WITH BULK
OF OVERNIGHT CONVECTION EXPECTED TO PASS JUST NORTH OF CWA. MOST
PARAMETERS INCLUDING NOSE OF LOW LEVEL JET...BETTER DEFINED SHORT
WAVE AND HIGH PRECIPITATION EFFICIENCIES PROGGED TO COME TOGETHER
JUST NORTH OF CWA. HOWEVER CONVECTION TRYING TO FIRE UP OVER IOWA
IN AREA OF DECENT INSTABILITY JUST AHEAD OF FRONTAL SYSTEM DESPITE
700 MILLIBAR CAPPING TEMPERATURES AROUND +11C. THERE IS MORE
CONCERN THAT MIDDLE LEVEL TEMPERATURES WILL COLLAPSE BELOW 10C
AFTER 00Z AS INDICATED BY NAM/GFS/NGM PROGS AND WILL ALLOW
CONVECTION TO EITHER DEVELOP SOUTHWARD FROM NORTHERN WISCONSIN OR
CONTINUE TO MOVE EAST FROM NORTHERN IOWA DURING OVERNIGHT HOURS.
THIS SCENARIO IS DEPICTED QUITE WELL BY WRF CONVECTION LOOP. SO
WILL KEEP CHANCY CONVECTION IN FORECAST FOR TONIGHT AS
PRECIPITATION EFFICIENCIES HOVER ONLY BETWEEN 1 AND 1.25.

.LONG TERM...PROGS AGREE THAT CENTER OF 500 MILLIBAR UPPER HIGH
OVER SOUTHERN U.S. RETROGRADES WESTWARD SLOWLY SUNDAY AND
MONDAY...EFFECTIVELY SHARPENING NORTHWEST FLOW IN THE MIDDLE AND
UPPER LEVELS OVER CWA. THIS DRIVES A SURFACE HIGH PRESSURE ACROSS
GREAT LAKES REGION SUNDAY AND MONDAY. THEN GFS/NAM PROGS DEPICT A
FAIRLY STRONG SHORT WAVE AND ASSOCIATED SURFACE SYSTEM TO FORM IN
STRONG WARM AIR ADVECTION PATTERN OVER MINNESOTA MONDAY AND SWEEP
ACROSS THE CWA MONDAY NIGHT. HAVE BOOSTED RAIN CHANCES MAINLY LATE
MONDAY NIGHT FOR ALL OF CWA AS SYSTEM POOLS DECENT LOW LEVEL MOISTURE
ALONG FRONT WITH PRECIPITABLE WATER VALUES AROUND 2.25 INCHES.
PRECIPITATION EFFICIENCIES RUNNING BETWEEN 1.5 AND 2.5.

.LONG LONG TERM...CWA REMAINS IN VICINITY OF GOOD UPPER FLOW. THIS
WILL INSURE RAPID PASSAGE OF WEATHER SYSTEMS FOR REMAINDER OF WEEK
WITH TIMING OF RAIN PRODUCING SYSTEMS SOMEWHAT UNCERTAIN.

&&

.AVIATION...IMMEDIATE AVIATION CONCERN IS CONVECTION ACRS CNTRL
WI/SE MN AND NRN IA. THE STRONGEST STORM IN CNTRL WI HAS DEVIATED
RIGHT OF ITS EASTWARD TREK SO WILL HAVE TO WATCH THIS CLOSELY. NO
SHORTAGE OF MOIST/UNSTABLE INFLOW INTO THIS STORM. OVERALL A WEAK
FRONTAL BNDRY BRINGS A CHANCE OF THUNDERSTORMS TO SRN WI TONIGHT
WITH LCL MVFR CIGS AND VSBYS IN THUNDERSTORMS. WILL GO WITH PROB 30
FOR ROUGHLY 05-12Z TIME FRAME. BL WINDS AND CLOUDS SHOULD KEEP FOG
FROM BECOMING A PROBLEM...EXPECTING ONLY RESTRICTIONS OF NOTE WITHIN
TSTMS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ZAJDEL/10
Hazardous weather outlook, Aug 11, 8:00 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 PM CDT SAT AUG 11 2007

WIZ046-047-051-052-056>060-062>072-121100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
800 PM CDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT AHEAD OF A WEAK COLD
FRONT CROSSING THE REGION. THERE IS A SLIGHT RISK OF SEVERE STORMS
NORTH OF A LINE STRETCHING FROM MILWAUKEE TO WHITEWATER TO
DARLINGTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
MORNING. THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY NIGHT. THERE
IS A ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LMZ643>646-665-121100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
800 PM CDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT AHEAD OF A WEAK COLD
FRONT CROSSING THE REGION. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS NORTH OF MILWAUKEE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS TURNING SHARPLY TO THE NORTH BEHIND THE COLD FRONT AND
INCREASING TO 10 TO 20 KNOTS SUNDAY WILL BUILD WAVES CLOSE TO
SMALL CRAFT ADVISORY CRITERIA.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
MORNING. THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY NIGHT. THERE
IS A CHANCE FOR THUNDERSTORMS WEDNESDAY.

DAVIS
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Aug 12, 12:15 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1215 AM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     REEDSBURG               43.53N 90.00W
08/11/2007                   SAUK               WI   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES DOWN.

1145 PM     TSTM WND DMG     LA VALLE                43.58N 90.13W
08/11/2007                   SAUK               WI   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND POWER LINES DOWN.

&&

DRH
Local storm report, Aug 12, 12:27 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1227 AM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     MONTELLO                43.79N 89.33W
08/12/2007                   MARQUETTE          WI   LAW ENFORCEMENT

            REPORTS OF WIDESPREAD WIND DAMAGE ACROSS THE
            COUNTY...TREES AND POWER LINES DOWN.

&&

DRH
Local storm report, Aug 12, 12:37 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1237 AM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     TSTM WND GST     KINGSTON                43.69N 89.13W
08/12/2007  E60 MPH          GREEN LAKE         WI   PUBLIC

&&

DRH

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:19 PM CDTSevere Thunderstorm WarningMKXSauk71 min
Aug 11, 11:44 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake, Marquette76 min
Aug 12, 12:17 AM CDTSevere Thunderstorm WarningMKXDane58 min
Aug 12, 12:22 AM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac68 min
Aug 12, 12:31 AM CDTSevere Thunderstorm WarningMKXIowa49 min
Aug 12, 12:46 AM CDTSevere Thunderstorm WarningMKXGreen, Lafayette67 min
Aug 12, 2:04 AM CDTSpecial Marine WarningMKX116 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.